I know you are not my doctor and all the other disclaimers that apply.
My husband is in the hospital again, this time from extended severe bouts of hepatic encephalopathy, dehydration and not being able to keep any food down. The latter is the problem.
Since he hadn’t had much food in days and he was not suffering from any internal blockage, the doctor decided to put him on Reglan. I believe he’d had either two or three doses before he began having serious side effects, which they didn’t readily realize was due to a reaction to that drug.
What has happened is this… he has uncontrollable, involuntary mouth movements (like continuously sticking his tongue out, bouncing his jaw up and down, etc. – think the physical tics of Tourette’s), spasms in his hands where they become claw-like, an inability to respond or swallow and a spike in fever (around, I think, 101 or so).
This all began happening late yesterday evening. Slowly at first, so that I thought the mouth thing was voluntary and that he was joking with me (as he is wont to do sometimes if he’s somewhat aware during his encephalopathy episodes), until everything became rapid and apparent at once. Obviously, the doctor wasn’t at the hospital while this all was going on and his subsequent diagnosis was over the phone.
Initially, he ordered tests (a CT scan, chest X-rays and some blood cultures), but as his symptoms worsened is when he realized it was an adverse reaction to this new medication. He prescribed that we stop that treatment immediately and, since he couldn’t swallow, in IV of Benedryl.
That’s been about four or five hours ago, I guess, and although sometimes his symptoms don’t remain as severe, they are still there. Fortunately, all his vitals appear to be good and the nurse assures us (we still haven’t seen the doctor yet) that as soon as we get all of that drug out of his system, he’ll be fine and there should be no long lasting effects.
However, upon googling around, I’ve found that this apparently is one highly contested medication with rampant lawsuits. The specific symptoms he has also have a name… Tardive Dyskinesia and it can be a permanent condition after prolonged use in high quantities with no cure. For him though, he was only taking 5 mg. if that makes a difference.
So, my question to you is, has anyone had experience with this? Is there a course of action we should be perusing besides Benedryl? Has anyone heard of these symptoms happening to people long term after such a small dosage over such a short period of time? And anything else you can think to help us because I’m not thinking very clearly right now.
Please help. I’m frantic while waiting for the doctor and although we’ve been through some unbelievably scary stuff in the past 15 months, this by far has been the worst. It has been like watching someone have a prolonged seizure or, I suppose since I’ve never seen one, what I’d think a stroke looks like.
So, if you can shed any light on this I’d greatly appreciate it. As always, I thank you all in advance for your consideration in reading this and for any and all help.